Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 8, NWS Brownsville, TX

March 16, 2023Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Mar 16, 2023, 3:18 AM CDT for Cameron County, Willacy County, Texas. It took effect at Mar 16, 2023, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 3:18 AM CDT (08:18 UTC)
In effect from
Mar 16, 2023, 11:00 AM CDT
Expired
Mar 16, 2023, 6:00 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS74 KBRO 160818
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
318 AM CDT Thu Mar 16 2023

TXZ254-255-161800-
/O.NEW.KBRO.WI.Y.0008.230316T1600Z-230316T2300Z/
Inland Willacy-Inland Cameron-
Including the cities of Raymondville, Brownsville, and Harlingen
318 AM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Inland Willacy and Inland Cameron Counties.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
798 
WWUS74 KBRO 162008
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
308 PM CDT Thu Mar 16 2023

TXZ254-255-162300-
/O.CON.KBRO.WI.Y.0008.000000T0000Z-230316T2300Z/
Inland Willacy-Inland Cameron-
Including the cities of Raymondville, Brownsville, and Harlingen
308 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Inland Willacy and Inland Cameron Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
753 
WWUS74 KBRO 162254
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
554 PM CDT Thu Mar 16 2023

TXZ254-255-170000-
/O.EXP.KBRO.WI.Y.0008.000000T0000Z-230316T2300Z/
Inland Willacy-Inland Cameron-
Including the cities of Raymondville, Brownsville, and Harlingen
554 PM CDT Thu Mar 16 2023

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds are beginning to come down across the region and therefore
the Wind Advisory will be allowed to expire. Winds could still 
gust to around 35 mph over the next hour, especially across
eastern Cameron county.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Mar 16, 12:25 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 16, 12:25 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1225 AM CDT Thu Mar 16 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 144 PM CDT Wed Mar 15 2023

A plethora of hazards will continue in the short term. The
hazards are elevated rip current risk, enhanced surf, and water
running up on the beaches. These beach hazards are being driven by
persistent, strong southeast winds and wind waves as well as
longer period swells from the Gulf of Mexico basin.

Strong onshore flow will develop on Thursday, making for a windy
day. The lower Valley will be on the verge of, if not meeting, wind
advisory criteria, i.e. sustained winds of 30 mph or more or gusts
to 40 mph or higher. We'll continue partly to mostly cloudy in the
short term, and warmer than average, at least through Thursday. Low
temps tonight will be in the upper 60s to near 70, while high temps
on Thursday will be in the 80s and 90s for inland areas. A cold
front pushing through the CWA Thursday night will shave some average
kinetic energy from the atmosphere, leading to low temperatures in
the 50s to near 60 by Friday dawn. Showers and general thunderstorms
will become more likely later Thursday night, after midnight, as the
vigorous surface cold front charges south.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 144 PM CDT Wed Mar 15 2023

Sharp cold front is forecast to move through Deep South Texas Friday
morning bringing a 20 to 30 degree drop in high temperatures from
Thursday to Friday. There is also a chance of thunderstorms early
Friday morning ahead of the front. CAPE values over 1000 J/kg
look likely and SPC also has BRO CWA in a general thunderstorm
risk for Friday. Once the front pushes through, rain will diminish
west to east through late morning and the rest of Friday will
remain mostly dry. Northerly winds become gusty behind the front
sustained at 25 mph with gusts to 40 mph. A Wind Advisory may be
needed especially for the coastal counties and barrier island.
Cloudy skies will continue through the weekend with rain beginning
again on Saturday with the best chance occurring Saturday night
into Sunday. Temperatures will drop to the mid 60s for the weekend
with lows in the upper 40s to lower 50s. NBM was running a bit
warm on temperature. Decided to go with a blend of NBM/Consshort
to lower temperatures by a couple of degrees due to moderate to
strong CAA behind the front.

The start of next week will be rainy as well due to a surface level
shortwave trough. This feature will keep the CWA cloudy and cool for
Monday and Tuesday. By Wednesday, high pressure in the eastern
Gulf of Mexico begins to build and allows us to dry out. This will
lead to a mostly dry Wednesday with partly sunny skies. By the
end of the rainy period (Friday-Tuesday), the RGV could possibly
see at least 1" of rain according to WPC QPF.

As for coastal hazards, a High Surf Advisory, a High Risk of rip
currents, and a Coastal Flood Statement will be needed for the
weekend due to the cold front. There will be breaking waves
occurring around 7 feet and water running up almost to the dunes
this weekend causing beaches to narrow for Spring Breakers.
Therefore, a Coastal Flood Statement may need to be upgraded to
Advisory.

&&

.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Thu Mar 16 2023

MVFR conditions generally prevail tonight into Thursday morning.
Winds increase Thursday morning out of the southeast and will
breezy to gusty at times Thursday afternoon. VFR conditions this
afternoon will transition to MVFR later Thursday night as winds
calm a bit, but still remain breezy.

&&

.MARINE...
Issued at 144 PM CDT Wed Mar 15 2023

(Now through Thursday Night): No real let up in winds and seas in
the short term, courtesy of a tightening pressure gradient
between Gulf high pressure and upstream low pressure. Strong
southeast to south winds will continue, along with high seas.
Small craft should exercise caution on the Bay tonight, otherwise
small craft advisory conditions will prevail everywhere else. A
strong cold front will be poised to move through the waters right
at the end of the short term. See the next section for more
details.

(Friday through Wednesday): Showers and thunderstorms are likely
ahead of a sharp cold front Friday morning. Rain is likely to
persist through the morning and gradually clear out by the
afternoon hours. High winds and seas will also accompany this
front. Northerly winds are likely to gust to 35 knots and a Gale
Watch has been issued for Friday morning through early Saturday
morning. Small Craft Advisories will be needed after the Gale
Watch as well through the weekend. Saturday through Monday,
showers occur once again due to a surface level low pressure
system moving over Deep South Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             61  72  50  62 /  10  70  10  20
HARLINGEN               58  72  48  63 /  10  70  10  20
MCALLEN                 60  71  48  62 /  20  70  10  10
RIO GRANDE CITY         58  70  48  61 /  20  50  10  10
SOUTH PADRE ISLAND      61  71  54  62 /  10  70  10  20
BAYVIEW/PORT ISABEL     59  73  51  63 /  10  70  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for TXZ451-454-455.

     High Surf Advisory until 7 PM CDT this evening for TXZ451-454-
     455.

GM...Gale Watch from Friday morning through Friday evening for GMZ130-
     132-135.

     Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
     170-175.

     Gale Watch from Friday morning through late Friday night for
     GMZ150-155-170-175.

&&

SHORT TERM...54-BHM
LONG TERM....65-Soria
AVIATION...58-Reese
Hazardous weather outlook, Mar 15, 4:12 PM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
412 PM CDT Wed Mar 15 2023

TXZ248>255-351-353>355-451-454-455-162115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
412 PM CDT Wed Mar 15 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A High Risk of rip currents remains in effect at the beaches of
South Padre Island and at Boca Chica Beach.

A High Surf Advisory is in effect for the beaches of South Padre
Island and at Boca Chica Beach until 7 AM CDT Wednesday.

Coastal Flood Statement is in effect for the beaches of South
Padre Island and and at Boca Chica Beach until 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory may be needed for the Lower and portions of the
Middle Rio Grande Valleys Thursday.

A few strong thunderstorms producing wind gusts of 40 to 50 mph
are possible late Thursday night into early Friday morning.

Rip Currents are likely to remain elevated to high this weekend through
next Tuesday.

Coastal flooding is possible along area beaches Thursday, Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-162115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
412 PM CDT Wed Mar 15 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories to remain in effect for the Gulf of Mexico
waters from 0 to 60 nautical miles offshore until 7 PM CDT
Thursday.

Thunderstorms producing wind gusts 30 to 40 knots are possible
along a cold front Thursday night.

A brief window of gale conditions could develop offshore in wake
of a cold front late Thursday night into early Friday morning.

A low pressure area could form east of the Lower Texas coastal
waters Monday and possibly produce wind gusts near gale force.

Otherwise, additional Small Craft Advisories are possible along
the Lower Texas Coast through the entire period.
.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:16 AM CDTCoastal Flood StatementBROCameron, Kenedy, Willacy17 hr
Mar 16, 9:20 AM CDTGale WarningBRO31 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.